Probably about 5 or 6 years ago, when I was having a really craptacular time of things, I was taking Effexor, an antidepressant. Well, I started to realize that all things considered, I felt that the happy pills were doing more harm than good, and so I decided that I was going to stop taking them.
Now, being a clever college-type type like I was, I didn't stop taking them cold turkey, but reasoned, since my doctor had ramped me up to my current dosage, I would ramp myself down. At the time I started, I was on 225 mg a day, 3-75 mg caplets. So I would take three a day for two weeks, then step down to 3 a day alternating with 2 a day for a few weeks, then 2 a day, then 2 alternating with 1...well, you get the picture. I was very smart about it, and I made sure that I wasn't changing the dose too drastically.
All this planning, however, couldn't stop the withdrawal symptoms.
Now Effexor, like a several other antidepressants, is an SNRI, a Serotonin-Norepinephrine Reuptake Inhibitor, meaning it basically keeps serotonin and norepinephrine from being absorbed right away, making more available to your brain. Since serotonin is a chemical that helps regulate several emotional aspects of your brain chemistry, especially anger and aggression, the thought is that by keeping more of it floating around in your brain, the more mellow and even-keeled you'll be.
The problem, though, is that it's still not really known exactly how serotonin reuptake works, and also that serotonin doesn't just control emotions, but also other body functions like sleep, sexuality, appetite, metabolism and body temperature. So as I went off the happy pills, all hell broke lose.
My withdrawal side effects, it seemed, were not as bad as they could've been, but it wasn't any fun, let me assure you of that. Since my thermoregulation was all of aflutter, I would sweat at the drop of a hat. And, since Effexor tends to futz about with your autonomic nervous system, it also gave me strange little micro-spasms in my arms and legs...imagine you're walking along, and you suddenly step on a pencil that's on the floor, and you feel your foot shoot forward a little bit, as though you just slipped on it. Your body stiffens to try to give you a moment to regain your balance. That's what it would feel like for me, only there was no pencil, and I wasn't really losing my balance.
Oh, and paradoxically, Effexor seems to increase the risk for suicidal ideation and mania, both very useful for someone who needs antidepressants to begin with.
So I've been off the pills for about five and a half years now, and I can honestly say I'm much better without them. My problem now, however, is that I'm occasionally experiencing the little micro-spasms again...which I do not like. At all.
But at least I'm not manic!
Actually, today it feels like I'm hungover, but even though yesterday was my birthday, I didn't have anything to drink. I probably might tonight, though, since I've got a metric buttload of gin (New Amsterdam Gin was on sale at Sendik's, 1.75 L for $16.99, plus there's a $5 mail in rebate!), so I may make myself a martini tonight.